Nebraska, 2010

Tornado and Flash Flooding in Nebraska, July 6 to 7, 2010

July 6 to 7, 2010 · NWS CYS · 14 events in 1 county or zone

A strong upper level shortwave moved across southern Wyoming the afternoon of July 6, 2010. This shortwave interacted with a very moist low level southeast jet to produce very heavy rainfall and widespread severe thunderstorms over Cheyenne County Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$5,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong upper level shortwave moved across southern Wyoming the afternoon of July 6, 2010. This shortwave interacted with a very moist low level southeast jet to produce very heavy rainfall and widespread severe thunderstorms over Cheyenne County Nebraska. Severe flash flooding occurred in the town of Lodepole Nebraska the evening of 6 July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 1:49 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 6, 1:49 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT TUE JUL 6 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...CURRENT KCYS RADAR LOOP
SHOWS TSTORMS DEVELOPING NORTH OF A COLD FRONTAL BOUNDARY
WHICH BASICALLY EXTENDS ALONG I80 FROM LARAMIE TO JUST NORTH OF
SIDNEY NEBRASKA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9
PM TONIGHT FOR LARGE HAIL AND THE POTENTIAL FOR DAMAGING WINDS
LATER...THEREFORE WILL KEEP DISCUSSION BRIEF. EXPECT SINGLE CELL
TSTORMS TO GRADUALLY BECOME MORE ORGANIZED WITH SUPER CELL
DEVELOPMENT LIKELY BY LATER THIS AFTERNOON. AS COLD POOL INTENSITY
STRENGTHENS BY EARLY THIS EVENING...EXPECT TSTORMS TO BECOME MORE
WIDESPREAD WITH BOW ECHO AND SQUALL LINE FORMATION
EXPECTED...ESPECIALLY ACROSS FAR EASTERN WYOMING AND INTO WESTERN
NEBRASKA. HEAVY RAINFALL WITH THEN BECOME A MAJOR CONCERN SINCE
MANY AREAS SOUTH OF THE PINE RIDGE HAVE ALREADY RECEIVED 2 TO 4
INCHES OF RAINFALL LAST WEEKEND...PLEASE SEE HYDROLOGY SECTION FOR
MORE INFORMATION. MODELS SHOW THE COLD FRONT PUSHING SOUTH OF THE
AREA TONIGHT RESULTING IN MUCH COOLER CONDITIONS ACROSS THE AREA
ON WEDNESDAY AND POSSIBLY LINGERING INTO THURSDAY. HIGH TEMPS MAY
STRUGGLE TO REACH 60 ACROSS THE HIGH PLAINS WITH MID TO UPPER 60S
ACROSS WESTERN NEBRASKA. INCLUDED PATCHY FOG IN THE FORECAST FOR
LATE TONIGHT AND EARLY WEDNESDAY ACROSS LARAMIE AND PORTIONS OF
ALBANY COUNTY AS A LOW STRATUS DECK SETTLES OVER THE AREA MAINLY
EAST OF THE LARAMIE RANGE. SHOWERS AND AFTERNOON TSTORMS ARE
EXPECTED TO CONTINUE...ESPECIALLY IN THE MOUNTAINS AND NEAR THE
COLORADO BORDER WEDNESDAY AND THURSDAY WITH A RELATIVELY STRONG
UPPER LEVEL JET REMAINING OVER THE AREA ALONG WITH DAYTIME
INSTABILITY. HOWEVER...THE SEVERE WEATHER POTENTIAL IS MINIMAL
WEDNESDAY AND THURSDAY DUE TO THE COOLER TEMPS AND LOW CLOUDS.
LOWERED MAX TEMPS WEDNESDAY AND THURSDAY A FEW MORE DEGREES.
INCREASED POP TONIGHT ACROSS THE WHOLE AREA...AND WEDNESDAY AND
THURSDAY ALONG THE COLORADO BORDER.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...LEANED TOWARDS THE
ECMWF FOR THE EXTENDED FORECAST. WEST FLOW WILL CONTINUE ALOFT ON
FRI AND FRI NIGHT AS THE UPPER RIDGE WEAKENS AND FLATTENS OUT. AN
UPPER TROUGH WILL REMAIN OFF THE WEST COAST AT THIS TIME. DIURNAL
THUNDERSTORMS WILL CONTINUE ONCE AGAIN ON FRI. FOR SAT...THE UPPER
TROUGH WILL BEGIN TO MOVE INLAND. WARMER TEMPERATURES WILL OCCUR
OVER THE CWA AND MOST OF THE AREA WILL BE CAPPED...WITH THE
EXCEPTION OF THE NORTHERN ZONES...WHERE A SLIGHT CHANCE OF LATE
DAY THUNDERSTORMS WILL STILL BE POSSIBLE. THE UPPER TROUGH MOVING
INLAND FROM THE WEST COAST WILL WEAKEN ON SUN AND SUN NIGHT AS IT
CONTINUES TO PUSH EASTWARD. 500 MB HEIGHTS WILL DECREASE OVER THE
CWA ON SUNDAY AND AFTERNOON INSTABILITY ALONG WITH MID LEVEL
MOISTURE WILL RESULT IN A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS
ACROSS THE FORECAST AREA. FINALLY FOR MON...THE WEAKENED UPPER
TROUGH AXIS WILL MOVE ACROSS THE CWA WITH NW FLOW DEVELOPING ALOFT
AFTER THE TROUGH PASSES. A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE UPPER TROUGH. HIGH
TEMPERATURES WILL BE FROM 4 TO 9 DEGREES BELOW NORMAL ON FRI...AND
AROUND NORMAL FOR SAT THROUGH TUES.
&&

.AVIATION...18Z TAFS...CHALLENGE THIS PERIOD WILL BE THE
INITIATION OF THUNDERSTORMS FOR ALL THE SITES. BELIEVE TOWERING
CUMULUS WILL FORM BY 20Z ACROSS THE AREA. CURRENT VISIBLE
SATELLITE SUPPORTS THIS REASONING AS CUMULUS CLOUDS ARE ALREADY
FORMING OFF OF THE MOUNTAINS. THUNDERSTORMS WILL FIRST FORM OVER
THE WESTERN SITES DURING MID AFTERNOON AND WORK THEIR WAY EASTWARD
DURING THE LATE AFTERNOON AND EVENING. MEANWHILE WINDS WILL BE
FROM THE EAST OVERNIGHT CAUSING LOW STRATUS TO LINGER WELL INTO
MID DAY TOMORROW. IFR AND LIFR CONDITIONS WILL RESULT AFTER
MIDNIGHT.
&&

.FIRE WEATHER...FIRE WEATHER CONCERNS REMAIN MINIMAL THROUGH THE
WEEK WITH HEAVY RAINFALL AND COOLER TEMPERATURES EXPECTED BY
WEDNESDAY. THERE IS A DAILY CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ACROSS MOST OF THE AREA THROUGH NEXT WEEKEND
AS SEVERAL UPPER LEVEL DISTURBANCES MOVE ACROSS THE ROCKIES.
ALTHOUGH THE FUELS ACROSS THE NORTHERN LARAMIE RANGE EASTWARD INTO
THE HIGH PLAINS HAVE PARTIALLY CURED...HUMIDITIES WILL REMAIN
HIGH WITH MORE PRECIP EXPECTED THIS WEEK.
&&

.HYDROLOGY...UPSTREAM RELEASES FROM RESERVOIRS IN EASTERN WYOMING
WILL KEEP THE NORTH PLATTE RIVER NEAR HENRY NEBRASKA JUST ABOVE
FLOOD STAGE FOR MUCH OF THE UPCOMING WEEK.

OTHERWISE...MAIN CONCERN WILL BE FOR HEAVY RAIN POTENTIAL ACROSS
FAR EASTERN WYOMING AND THE PANHANDLE OF NEBRASKA LATE THIS
AFTERNOON THROUGH TONIGHT AS THUNDERSTORMS BECOME WIDESPREAD. MUCH
OF THE SOUTHERN PANHANDLE HAS RECEIVED 2 TO 4 INCHES OF RAIN OVER
THE PAST FEW DAYS...AND ADDITIONAL RAINFALL OVER THE ALREADY
SATURATED SOIL CONDITIONS MAY AGGRAVATE SFC FLOODING. SO...GIVEN
QPF VALUES IN THE 0.75 TO 1.25 INCH RANGE...AND LIKELY LOCALLY
MORE WITHIN THE HEAVIEST STORMS...WILL CONTINUE A FLASH FLOOD
WATCH THROUGH 07/12Z. SOME LOCATIONS MAY RECEIVE FLASH FLOODING
WITH AS LITTLE AS A HALF AN INCH OF RAINFALL DUE TO VERY SATURATED
CONDITIONS NEAR THE NORTH PLATTE RIVER VALLEY AND POINTS SOUTH.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...TJT
LONG TERM/AVIATION...LUNDQUIST
Hazardous weather outlook, Jul 6, 1:08 PM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
208 PM MDT TUE JUL 6 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119-
071130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
208 PM MDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AND THEN
CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE WITH
LARGE HAIL...DAMAGING THUNDERSTORM WINDS AND HEAVY RAINFALL. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE WESTERN
NEBRASKA PANHANDLE AS WELL AS GOSHEN...PLATTE AND LARAMIE COUNTIES
IN SOUTHEAST WYOMJING. HEAVY RAIN WILL INCREASE THE FLOODING
POTENTIAL...ESPECIALLY IN THE NEBRASKA PANHANDLE WHERE SATURATED
SOIL CONDITIONS EXIST. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
WESTERN NEBRASKA PANHANDLE THROUGH 6 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>114-071130-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
208 PM MDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND
EARLY EVENING. SMALL HAIL AND WIND GUSTS UP TO 45 MPH WILL OCCUR
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Jul 6, 3:15 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT TUE JUL 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             9 N CHUGWATER           41.89N 104.82W
07/06/2010  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

&&

SRUBIN
Special weather statement, Jul 6, 3:20 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MDT TUE JUL 6 2010

WYZ104-109-062315-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-
420 PM MDT TUE JUL 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 515
PM MDT...

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF RAWLINS...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SEPARATION LAKE...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 201 AND
207.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MSW
Special weather statement, Jul 6, 3:26 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT TUE JUL 6 2010

NEZ020-021-055-062330-
BANNER NE-CHEYENNE NE-MORRILL NE-
426 PM MDT TUE JUL 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL...CHEYENNE
AND EXTREME EASTERN BANNER COUNTIES UNTIL 530 PM MDT...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
REDINGTON TO THE SIDNEY AIRPORT...AND MOVING TO THE NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SIDNEY...
  COLTON...
  GURLEY...
  DALTON...
  MUD SPRINGS...
  BRIDGEPORT...
  CAMP LAKE...
  BRICKER LAKES...
  MILLER AIRSTRIP...
  BOX LAKE...
  PETERSON LAKE...
  BROADWATER...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 47 AND
67.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE AREA UNTIL 6 AM
WEDNESDAY MORNING.

MSW
Special weather statement, Jul 6, 3:45 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT TUE JUL 6 2010

WYZ106>108-116>118-062345-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-SOUTH LARAMIE RANGE
WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
445 PM MDT TUE JUL 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE...EASTERN
ALBANY...SOUTHERN PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 545 PM
MDT...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
VETERAN TO 20 MILES NORTHEAST OF LARAMIE...AND MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LAMBERT...
  CHUGWATER...
  IRON MOUNTAIN...
  GLOMILL RESERVOIR...
  I-25 EXIT 54...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 49 AND
73.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MSW
Special weather statement, Jul 6, 3:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
447 PM MDT TUE JUL 6 2010

WYZ104-109-062345-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-
447 PM MDT TUE JUL 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 545
PM MDT...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SEPARATION LAKE...OR 10
MILES NORTHEAST OF RAWLINS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SEMINOE DAM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MSW
Special weather statement, Jul 6, 3:52 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT TUE JUL 6 2010

NEZ020-021-054-055-062345-
BANNER NE-CHEYENNE NE-KIMBALL NE-MORRILL NE-
452 PM MDT TUE JUL 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORRILL...
NORTHEASTERN KIMBALL...NORTHWESTERN CHEYENNE AND SOUTHEASTERN BANNER
COUNTIES UNTIL 545 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF BIGHORN MOUNTAIN...OR 18
MILES NORTHEAST OF KIMBALL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REDINGTON...
  BRIDGEPORT...
  BRICKER LAKES...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE WESTERN
NEBRASKA PANHANDLE UNTIL 6 AM WEDNESDAY MORNING.

MSW

The radar

The Cheyenne radar (KCYS), 127 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 3 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Cheyenne

When
July 6, 4:00 PM MST to 4:20 PM MST
Where
Cheyenne County, 1.56 mi E of Potter
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -103.290

Hail fell from 5 PM to 520 PM.

Tornado, Cheyenne

When
July 6, 4:06 PM MST to 4:08 PM MST
Where
Cheyenne County, 8.31 mi S of Potter
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Public
Coordinates
41.100, -103.310

Tornado reported on ground near Road 12 south of Potter by public.

Thunderstorm Wind, Cheyenne

When
July 6, 4:30 PM MST to 4:35 PM MST
Where
Cheyenne County, 5.12 mi ESE of Potter
Measured
61 kt (70 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
41.190, -103.230

Farmer said he probably lost his wheat crop.

Hail, Cheyenne

When
July 6, 4:46 PM MST to 5:00 PM MST
Where
Cheyenne County, 1.71 mi ESE of Brownson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -103.090

Heavy rate of hail reported at spotter's location.

Thunderstorm Wind, Cheyenne

When
July 6, 4:50 PM MST to 5:00 PM MST
Where
Cheyenne County, Sidney
Measured
62 kt (71 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.150, -102.980

Strong thunderstorm winds blew railroad cars off their tracks on an overpass in Sidney.

Thunderstorm Wind, Cheyenne

When
July 6, 4:53 PM MST to 4:56 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

Thunderstorm Wind, Cheyenne

When
July 6, 4:57 PM MST to 5:00 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

Hail, Cheyenne

When
July 6, 5:00 PM MST to 5:06 PM MST
Where
Cheyenne County, 5 mi WSW of Brownson
Measured
1 in hail
Reported by
Public
Coordinates
41.152, -103.209

Hail, Cheyenne

When
July 6, 5:05 PM MST to 5:15 PM MST
Where
Cheyenne County, Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -102.980

One inch diameter hail fell in Sidney between 605PM and 615PM mountain daylight saving time.

Heavy Rain, Cheyenne

When
July 6, 5:52 PM MST to 6:30 PM MST
Where
Cheyenne County, 4 mi N of Sidney
Reported by
Trained Spotter
Coordinates
41.208, -102.980

Pea sized hail reported along with 2.5 inches of rain in 1.5 hours. 45 MPH wind gusts. Normally dry creek bed now 15 feet across.

Flash Flood, Cheyenne

When
July 6, 6:08 PM MST to 8:00 PM MST
Where
Cheyenne County, 3.49 mi N of Colton to 3 mi NNE of Colton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.200, -102.860

Heavy rain has produced flooding just north of Colton. Three inches of rain has fallen and still raining. Some fence posts are under water.

Hail, Cheyenne

When
July 6, 7:36 PM MST to 7:45 PM MST
Where
Cheyenne County, Lodgepole
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.150, -102.650

Flash Flood, Cheyenne

When
July 6, 8:00 PM MST to July 7, 12:00 AM MST
Where
Cheyenne County, 0.52 mi N of Lodgepole to 3.3 mi E of Lodgepole
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Employee
Coordinates
41.157, -102.650

Lodgepole Creek overflowed its banks roughly 3.3 miles west of town and flowed east between U.S. Highway 385 and the railroad tracks. The railroad and highway narrowed near the COOP in Lodgepole causing waters to build up pressure and then reode the railroad bed causing flooding in the south part of town by 11 pm. During the worst of the flooding water was five feet deep in places. Other areas in town saw two to three feet of water cover an area three blocks wide and five blocks long.

Flash Flood, Cheyenne

When
July 6, 8:00 PM MST to July 7, 1:00 AM MST
Where
Cheyenne County, 0.52 mi E of Sunol to 0.52 mi S of Sunol
Cause
Heavy Rain
Property damage
$30,000
Reported by
NWS Employee
Coordinates
41.170, -102.760

One county police car lost when flood waters quickly covered road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237658, 237664, 237667, 237659, 237665, 237669, 237670, 237660, 237661, 237663, 237655, 237662, 237656, 237657.